Risk of Ulcerative Colitis 4 Times Higher with Accutane Side Effects

A new study adds to the evidence that use of acne drug Accutane may increase the risk of serious bowel problems.
This study, published in the American Journal of Gastroenterology on March 30, was conducted by researchers at the University of North Carolina Chapel Hill.  Researchers found that the use of Accutane quadruples the risk of developing ulcerative colitis.

In the study, researchers looked at data from 87 health insurance plans, finding nearly 8,200 people who were diagnosed with inflammatory bowel disease (IBD), a group of digestive disorders that includes Crohn’s disease and ulcerative colitis.

The researchers found that patients taking Accutane were four times more likely to develop ulcerative colitis, and they also determined that the chances of developing this bowel disorder increased in relation to the dose of Accutane.  Still, researchers state that the findings to not explicitly prove a causal relationship between Accutane and ulcerative colitis.  Even if there is a risk, say researchers, the chance for developing ulcerative colitis is small.

This study comes just over a month after a New Jersey jury awarded a man from Alabama $25.16 million in an Accutane lawsuit where he claimed the drug caused his IBD.

Roche, the maker of Accutane, faces nearly 1,000 lawsuits associating the drug with bowel disorders, depression, and birth defects.  These lawsuits allege that Roche did not adequately warn users about Accutane side effects.  Six cases have gone to trial so far, and Roche has lost every one.  Jury awards total $56 million at this point.

Accutane was first introduced in the early 1980s as a treatment for severe acne, and has been used by more than 16 million people worldwide.  In June 2009, Roche issued an Accutane recall, stating the cost of defending Accutane lawsuits was a factor in the discontinuation of the medication in the U.S.

Health Canada issued a warning in February, after receiving numerous reports of severe skin reactions, including the sometimes fatal Stevens-Johnson Syndrome, resulting from Accutane use.  At least 66 reports of skin reactions were cited by Health Canada, and two of these cases resulted in death.

Stevens-Johnson Syndrome, a severe skin reaction, can occur as a side effect of a number of medications.  This reaction causes the skin to burn from the inside out, producing blisters and severe rashes.  In some cases, the skin begins to separate from the body.  Patients with Stevens-Johnson Syndrome are treated in an intensive care unit or a burn unit, and this condition can be fatal in many cases.

Contact an Accutane Lawyer

Have you or someone you love suffered ulcerative colitis or Stevens-Johnson Syndrome after using Accutane?  If so, you could be entitled to significant compensation in an Accutane lawsuit.  Contact a personal injury lawyer who litigates on behalf of victims of dangerous drugs today to have your claim reviewed at no cost to you.

May 13, 2011 | Tags: Accutane, Dangerous Drugs

View All Legal News